Allergic Reaction vs Anaphylaxis

Published: March 12th, 2015

Category: Teaching Cases

Call: 28yo AAF c/o allergic reaction

28yo AAF no PMHx called EMS because she thinks she is having an allergic reaction. She has hives on her arms, feels itchy, and feels like her throat is closing up x15mins. She denies trouble breathing or swallowing but her throat feels tight. She takes no medications, did not take any pills today. No new foods. She does not have any allergies that she knows of. She thinks she “might” have used a new lotion on her arms today, she thinks she put it on 30mins ago. She has never had this type of reaction before.

On exam her vital signs are normal. She is in no distress. She has hives on her arms. Her throat is not swollen, tongue not swollen, uvula midline. Controlling her secretions. No stridor. No wheezing. Speaking in full sentences. Heart & lungs normal.

The patient insists that she feels like her throat is tight so she is taken to the emergency department. No treatment provided by EMS. No change in her condition during transport.

 

Allergic Reaction vs Anaphylaxis

This patient is not experiencing anaphylaxis, this most severe form of allergic reaction. This patient is likely experiencing either contact dermatitis with reaction only on her arms where she put the lotion or a very mild systemic reaction causing hives & pruritis on her arms. It is sometimes impossible to identify the trigger for these types of reactions. The treatment for this type of reaction typically involves PO or IV steroids (for 3-5 days depending on the severity of the reaction) & a histamine blocker (Benadryl). Also may use an H2 blocker such as Pepcid or Zantac. She does not have any physical exam findings consistent with airway involvement. She should be observed in the emergency room for a few hours before discharge home. The patient should be advised to discontinue use of this new lotion and follow up with a primary care provider.

Anaphylaxis is a much more severe systemic reaction which can be life threatening. Anaphylaxis is an IgE-mediated immune reaction which occurs quickly (within minutes) and may rapidly progress to death. It involves many organ systems including skin (hives, pruritis, edema), Respiratory (SOB, wheezing, stridor, hypoxemia), CV (hypotension, syncope), CNS (AMS), and GI (nausea, vomiting, diarrhea, cramping). Common triggers are medications, foods, allergens. Anaphylaxis may cause airway compromise so a secure airway should be obtained immediately if this is a consideration for the patient. However, if the reaction has not progressed to this point yet it is reasonable to try to abort the reaction immediately with the mainstay of anaphylaxis treatment, IM epinephrine usually given in the lateral thigh. For adults the dose is Epinephrine 1:1000 0.3-0.5mg every 3-5mins. Pediatric dose is 0.01ml/kg of 1:1000 epinephrine IM every 5-15mins. A continuous infusion may be required. These patients may become hypotensive and require IV fluids and/or epinephrine infusion at 1-4mcg/min. These patients may have some element of bronchospasm and may benefit from an inhaled B-agonist (albuterol) for wheezing. In addition to the above mentioned treatments histamine blockade with Benadryl & Zantac/Pepcid should also be used. PO or IV steroids should be given early to maximize effectiveness. These patients may be discharged home after a 6-8hr period of asymptomatic observation. However there is a chance for rebound reaction which typically occurs within 24hrs after becoming asymptomatic but may occur as late as 72hrs. In general if the patient requires more than one dose of Epinephrine admission to the hospital should be considered. If they require an epinephrine infusion they should not go home. Patients who are being discharged should be given an EpiPen to go home with and close follow-up with primary care/allergist should be arranged. If the trigger is known the patient should be advised to avoid whatever started the reaction.